Advertisement

Studia Logica

, Volume 105, Issue 4, pp 761–786 | Cite as

Relativised Homomorphism Preservation at the Finite Level

  • Lucy Ham
Article

Abstract

In this article, we investigate the status of the homomorphism preservation property amongst restricted classes of finite relational structures and algebraic structures. We show that there are many homomorphism-closed classes of finite lattices that are definable by a first-order sentence but not by existential positive sentences, demonstrating the failure of the homomorphism preservation property for lattices at the finite level. In contrast to the negative results for algebras, we establish a finite-level relativised homomorphism preservation theorem in the relational case. More specifically, we give a complete finite-level characterisation of first-order definable finitely generated anti-varieties relative to classes of relational structures definable by sentences of some general forms. When relativisation is dropped, this gives a fresh proof of Atserias’s characterisation of first-order definable constraint satisfaction problems over a fixed template, a well known special case of Rossman’s Finite Homomorphism Preservation Theorem.

Keywords

Lattice Relational structure Constraint satisfaction problem Homomorphism preservation Antivariety 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ajtai, M., and Y. Gurevich, Monotone versus positive. J. Assoc. Comput. Mach. 34(4):1004–1015, 1987.Google Scholar
  2. 2.
    Atserias, A., On digraph coloring problems and treewidth duality. European J. Combin. 29(4):796–820, 2008.Google Scholar
  3. 3.
    Atserias, A., A. Dawar, and M. Grohe, Preservation under extensions on well-behaved finite structures. SIAM J. Comput. 38(4):1364–1381, 2008.CrossRefGoogle Scholar
  4. 4.
    Atserias, A., A. Dawar, and P. G. Kolaitis, On preservation under homomorphisms and unions of conjunctive queries. J. ACM 53(2):208–237 (electronic), 2006.Google Scholar
  5. 5.
    Clark, D. M., B. A. Davey, M. G. Jackson, and J. G. Pitkethly, The axiomatizability of topological prevarieties. Adv. Math. 218(5):1604–1653, 2008.CrossRefGoogle Scholar
  6. 6.
    Feder, T., and M. Y. Vardi, The computational structure of monotone monadic SNP and constraint satisfaction: a study through Datalog and group theory. SIAM J. Comput. 28(1):57–104 (electronic), 1999.Google Scholar
  7. 7.
    Gorbunov, V. A., Algebraic Theory of Quasivarieties. Siberian School of Algebra and Logic. Consultants Bureau, New York, 1998. Translated from the Russian.Google Scholar
  8. 8.
    Gurevich, Y., Toward logic tailored for computational complexity. In Computation and proof theory (Aachen, 1983), volume 1104 of Lecture Notes in Math., pp. 175–216. Springer, Berlin, 1984.Google Scholar
  9. 9.
    Hodges, W., A Shorter Model Theory. Cambridge University Press, 1997.Google Scholar
  10. 10.
    Jackson, M., and B. Trotta, Constraint satisfaction, irredundant axiomatisability and continuous colouring. Studia Logica 101(1):65–94, 2013.CrossRefGoogle Scholar
  11. 11.
    Larose, B., C. Loten, and C. Tardif, A characterisation of first-order constraint satisfaction problems. Log. Methods Comput. Sci. 3(4–6):1–22, 2007.Google Scholar
  12. 12.
    Libkin, L., Elements of Finite Model Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin, 2004.Google Scholar
  13. 13.
    Rossman, B., Homomorphism preservation theorems. J. ACM 55(3):1–53, 2008.Google Scholar
  14. 14.
    Tait, W. W., A counterexample to a conjecture of Scott and Suppes. J. Symb. Logic 24:15–16, 1959.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLa Trobe UniversityVictoriaAustralia

Personalised recommendations